Forum

citalopram withdrawal

Hi, I’ve been taking 20mg of citalopram since diagnosis last Oct and my doc thinks I’d be ok to come off them slowly. I’ve been reduced to 10mg and the sickness and headaches are driving me mad. (been on 10mg since last Thursday) Please can anyone offer some advice if they have been through the same thing? When I first started them in October I felt sick for 4 weeks and then it passed, I’m hoping this will pass too but if anyone has been through a similar thing I’d like some help/advice? Thanks Nic x

Yeah citalopram can be bad to come off sick, light headed etc but it does pass Axx

Hi Nic,

Although I wouldn’t exactly recommend it (I felt awful!), I’ve gone “cold turkey” before, with drugs of this kind. I found all the weaning business was just prolonging the agony - I was feeling rubbish for ages, instead of just biting the bullet and ditching them.

I didn’t do it on a whim: I had to make a mental resolve when I was going to do it, and I expected to be ill. I booked holiday from work, and decided to treat it exactly as if I had the flu’ - i.e. horrible while it lasts, but a finite thing - you will get over it.

And indeed, it was very like the flu’. I had shakes, sore throat, runny nose, nausea, and the mysterious “brain zaps”. It was very tempting to go straight back on the tablets, as I knew all this would stop immediately. But the longer I persevered, the more determined I was that I would not relent, and waste everything I’d already suffered. I would say withdrawal peaked at about day three or four, and then very slowly began to improve, with each additional day I didn’t take it.

I found the nausea was improved by keeping all the windows open (even though it was uncomfortably cold), and also by just lying still and staring at a white ceiling (eye movements tend to exacerbate it). I ate small meals of bland food - boiled rice, chicken, scrambled egg etc. Fruit was OK - I fancied cold/cool, moist food, not stodgy dinners.

Tina

Oops - forgot to say: travel sickness tablets might help as well. The nausea is related to motion sickness - apparently, it’s caused when signals from the optic nerve get delayed (I know this sounds like an MS thing, but it’s to do with SSRI withdrawal), so they are fractionally out of sync with what the balance organs in your ear are reporting. The resulting mismatch causes nausea.

So try the seasickness pills - you might be surprised - I think the ones I used were Stugeron.

Tina

x

Hi Tina and arwen, Thank you so much for the responses, I went really light headed at work yesterday so I guess that’s another symptom! The the nausea is back tonight too…will keep persevering. Thanks again Nic xx